Dense Fog, Sauk
- When
- February 1, 10:30 PM CST to February 2, 3:00 PM CST
- Where
- Sauk forecast zone
- Reported by
- AWOS
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Calm winds, clear skies and abundant low-level moisture trapped under an inversion allowed the formation of dense fog with visibilities of 1/4 mile or less over a good portion of South-Central and Southeast Wisconsin west of a line from Waupun to Burlington. The dense fog developed during the late evening hours of February 1sr over South-Central Wisconsin, but was delayed over the Southeast…
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Calm winds, clear skies and abundant low-level moisture trapped under an inversion allowed the formation of dense fog with visibilities of 1/4 mile or less over a good portion of South-Central and Southeast Wisconsin west of a line from Waupun to Burlington. The dense fog developed during the late evening hours of February 1sr over South-Central Wisconsin, but was delayed over the Southeast until the early morning hours of February 2nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 1, 3:15 PM CST, 7 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 315 PM CST WED FEB 1 2012 .VERY SHORT TERM...TONIGHT AND THURSDAY- CONFIDENCE...LOW TO MEDIUM. WATER VAPOR/RUC COMBO SHOWS SHORTWAVE TROUGH APPROACHING FROM MN/IA. AN INITIAL WAVE SHIFTS EAST AFTER MIDNIGHT WITH MORE OF A CYCLONIC SHEAR ZONE SHIFTING EAST EARLY THURSDAY. NO RH OF NOTE TO SPEAK OF FOR THIS FEATURE TO WORK WITH. ALL MOISTURE IS IN THE VERY LOW LEVELS OF THE ATMOSPHERE. THEREIN LIES THE CRUX OF THE FORECAST DILEMMA. FAIRLY EXTENSIVE CORRIDOR OF FOG FROM NE IA INTO CENTRAL MN...THOUGH THIS AREA SHOWING IMPROVEMENT. LOW LEVEL WIND FIELDS DO INCREASE FROM THE WEST AS THE NIGHT WEARS ON...WHICH WOULD HELP DRAW THAT INTO SRN WI BUT ALSO HELP MIX UP THE ATMOSPHERE SOMEWHAT...SO CONFIDENCE A BIT SHAKY ON HOW THAT AREA EVOLVES. HOWEVER...BUFKIT SOUNDINGS...ESPECIALLY THE NAM DO SHOW THE LOW LEVEL INVERSION HOLDING PRETTY STRONG TONIGHT WITH A PRETTY MOIST LAYER BELOW 970 MILLIBARS. BACK EDGE OF OVERALL STRATUS FIELD STILL WAY BACK INTO CENTRAL IA AND SW MN. WOULD THINK GIVEN THE OVERALL SYNOPTIC PATTERN THAT THE STRATUS WOULD FILL BACK IN WHERE THE BREAKS HAVE EVOLVED. 500 FLOW BECOMES INCREASINGLY ANTICYCLONIC THURSDAY WITH 500 TROUGH AXIS TO THE EAST. 925 TEMPS RISE TO AROUND 2 NE CWA TO 4-5C IN THE SOUTHWEST. WITH AMPLE MIXING PARTS OF THE SOUTHERN CWA COULD FLIRT WITH 50 AGAIN BUT NOT GETTING ANY MODEL TO MIX UP TO THAT LEVEL...SO WILL KEEP READINGS IN THE LOW-MID 40S FOR NOW. .SHORT TERM...THURSDAY NIGHT THROUGH SATURDAY. THURSDAY NIGHT AND FRIDAY...FORECAST CONFIDENCE MEDIUM TO HIGH. RIDGING AND DRY AIR KEEP THURSDAY NIGHT QUIET...WITH INCREASING HIGH/MID CLOUDS. IN SPITE OF +2C TO +3C DEGREE 925MB TEMPERATURES...MODERATE INVERSION ON FORECAST SOUNDINGS WILL ALLOW SURFACE TEMPERATURES TO COOL INTO THE MID/UPPER 20S. INVERSION ALSO INDICATES FOG MAY ONCE AGAIN FORM...BUT SUDDEN INCREASE IN 2 METER DEW POINTS THURSDAY AFTERNOON/EVENING LOOK SUSPICIOUS WITH SURFACE RIDGE AXIS STILL IN THE VICINITY AND NO OBVIOUS MOISTURE ADVECTION WITH WEAK FLOW...EXCEPT WITH DEVELOPING NE WINDS OFF THE LAKE AFTER MIDNIGHT. WITH NO MORE THAN LIGHT FOG SUPPORTED BY MOS GUIDANCE DEW POINTS ON UPS FOG TOOL...WILL ADD PATCHY FOG TO FORECAST FOR NOW. FRIDAY...FORECAST CONFIDENCE MEDIUM. MODELS STILL AT ODDS WITH EVOLUTION AND MOVEMENT OF CLOSED 500 MB SYSTEM. BROAD UPR LVL DIVERGENCE WITH COUPLING BETWEEN RRQ OF INCREASING JET OVER THE N.E. US AND JET MAX ROUNDING BASE OF DEVELOPING CLOSED SYSTEM IN THE CENTRAL PLAINS INCREASES THROUGH THE DAY FRIDAY. FIGHTING THROUGH THE DRY AIR IN PLACE...THE BETTER ISENTROPIC LIFT AND LOWER CONDENSATION PRESSURE DEFICITS STAY SOUTH ON THE FASTER NAM WHICH DOES NOT BRING PCPN INTO SRN WI UNTIL OVERNIGHT FRI NIGHT...WITH 12Z RUNS OF GFS AND ECMWF EVEN LATER. WITH UNCERTAINTY ABOUT TIMING AND STRENGTH OF COLDER DRIER AIR BEING PULLED INTO THE REGION ON NORTHEAST TO EAST WINDS AHEAD OF THE SURFACE LOW...0C TO -3C 925 MB TEMPS ON THE GFS VS 0C TO +1 ON THE NAM...OPTED FOR THE SLIGHTLY WARMER BLENDED SOLUTION. FRIDAY NIGHT AND SATURDAY...FORECAST CONFIDENCE LOW TO MEDIUM. NAM AND ECMWF KEEP SYSTEM CLOSED AND OCCLUDED WHILE 12Z GFS NOW OPENING SYSTEM UP AND EXITING BY 12Z SUN...WHILE 850 MB LOW ON ECMWF STILL OVER WRN IOWA AT 12Z SUNDAY. HAVE LEANED HEAVILY ON CONSENSUS BLEND THAT LIMITS PCPN OVER REGION. INITIAL EVAPORATIVE COOLING DROPS ENTIRE COLUMN BELOW FREEZING...SO WHEN COLUMN DOES SATURATE LOOKS TO BE ALL SNOW. HELD HIGHER POPS CLOSER TO THE ILLINOIS BORDER AS LAYER MOISTURE FORECASTS LIMIT DEEP SATURATION IN THE SOUTHERN THIRD OF THE STATE. WILL START AS SNOW OVERNIGHT FRIDAY INTO SATURDAY MORNING...THEN A MIX OF RAIN AND SNOW BY SATURDAY AFTERNOON. CHANCE POPS LINGER ACROSS THE SOUTH HALF OF CWA SATURDAY NIGHT...THEN LOWER TO SLIGHT CHANCE AS FAVORED ECMWF/GEM UPPER LOW OCCLUDES AND SLOWLY FILLS. QPF RANGES FROM UNDER A TENTH OF AN INCH TO CLOSE TO 0.60 INCH FOR THE 6 HOURS ENDING AT 00Z SUNDAY. AGAIN A BLEND OF MAINLY THE HPC QPF NUDGED UP A BIT TO ACCOUNT FOR A NAM SOLUTION...BRINGS HALF AN INCH OF SNOW TO LOCATIONS ALONG AND SOUTH OF A DELLS...MADISON TO RACINE LINE WITH 1 TO 1.5 INCHES INT HE FAR SOUTHWEST. IF NAM PANS OUT...COULD BE MUCH MORE. STAY UP WITH LATER FORECASTS. .LONG TERM...SUNDAY THROUGH WEDNESDAY. UPPER LOW WILL CONTINUE TO AFFECT WEATHER INTO NEXT WEEK AS IT SLOWLY OPENS UP AND LIFTS OUT AS ANOTHER WAVE DROPS SOUTH ACROSS THE NRN LAKES TUE NGT/WED. VARYING SOLUTIONS AS TO EXACTLY HOW THIS WILL OCCUR...BUT MODELS AGREE PCPN CHANCES END WITH PASSAGE OF 500 MB TROUGH AXIS BY 00Z TUE. FOLLOWING THE SLIGHTLY MORE CONSISTENT ECMWF/GEM SOLUTIONS...ONLY SMALL CHANCES OF LIGHT SNOW PRIOR TO THAT AS UPPER LOW FILLS WITH MINIMAL MOISTURE AVAILABLE AFTER OCCLUSION. MODELS KEEP AREA MAINLY DRY...WITH ECMWF BRINGING LIGHT QPF INTO NE CWA TUE AM AND THE FAR EAST TUE AFTERNOON. COULD BE DUE TO LAKE-EFFECT SNOW SHOWER POTENTIAL TUESDAY WITH -10C TO -12C 850MB TEMPS MOVING OVER LAKE WATER TEMPERATURES IN THE UPPER 30S TO LOWER 40S PRODUCING MARGINAL DELTA T/S AROUND 10C OR 11C...WITH LAKE INDUCED CAPE AROUND 100 J/KG. EQUILIBRIUM HEIGHTS AROUND 3500 TO 4000 FT. GFS HAS NORTH-NORTHEAST WINDS THAT WOULD KEEP ANY SNOW SHOWERS JUST OFFSHORE. CONSENSUS BLEND BRINGS SLIGHT CHANCE OF SNOW SHOWERS ONSHORE WHERE LANDMASS JUTS OUT INTO THE LAKE IN SHEBOYGAN... NORTHERN OZAUKEE AND RACINE COUNTIES. THE SLIGHT CHANCE WILL DO FOR NOW BUT WILL HAVE TO BE WATCHED IN LATER RUNS FOR A MORE WIDESPREAD CHANCE IF 100-850 MB WINDS BECOME MORE NORTHEAST FOR A LONGER. && .AVIATION/00Z TAFS/...MAIN CONCERN IS ON LOW CLOUDS AND FOG POTENTIAL TONIGHT....WITH OVERALL LIGHT WIND REGIME. HOLES IN THE STRATUS HAVE DEVELOPED BUT EXPECTING THESE TO FILL IN TONIGHT AS AIR MASS COOLS AND LOW LEVEL DEW POINTS NOT FALLING OFF MUCH. FOG BANK FROM ERN IA INTO CENTRAL MINNESOTA HAS NOT MADE MUCH PUSH TO THE EAST. INCREASING LOW LEVEL WESTERLY FLOW WOULD ALLOW FOR A FAVORABLE TRAJECTORY TO CARRY THIS INTO PARTS OF THE AREA...BUT THESE LOW LEVEL WINDS MAY ALSO HELP MIX IT OUT SOME. SO TOUGH CALL ON VSBYS...BUT BROUGHT THE LOWEST INTO KMSN FOR NOW. STRATUS LIKELY TO LINGER IN THE MORNING BUT SOME OF THIS LOW LEVEL MOISTURE MIXES OUT AS SHALLOW MOISTURE WITHIN INVERSION MIXES OUT TO SOME EXTENT. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && TONIGHT/THURSDAY AND AVIATION/MARINE...COLLAR THURSDAY NIGHT THROUGH WEDNESDAY...REM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 324 PM CST WED FEB 1 2012 WIZ046-047-051-052-056>060-062>072-022130- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 324 PM CST WED FEB 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS. LMZ643>646-022130- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 324 PM CST WED FEB 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY WINDS AND WAVES WILL APPROACH SMALL CRAFT ADVISORY LEVELS SATURDAY AND SUNDAY AS LOW PRESSURE MOVES JUST SOUTH OF THE GREAT LAKES. REM WWW.WEATHER.GOV/MKX
The national radar mosaic for the moment the first event began.
10 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367336, 367338, 367339, 367340, 367341, 367342, 367343, 367344, 367345, 367346.